Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS Hastings, NE

August 8, 2018Dawson County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 8, 2018, 4:50 AM CDT for Dawson County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 4:50 AM CDT (09:50 UTC)
Expired
Aug 8, 2018, 5:15 AM CDT
In force
25 min
Issued by
NWS Hastings, NE

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS83 KGID 080950
SPSGID

Special Weather Statement
National Weather Service Hastings NE
450 AM CDT WED AUG 8 2018
 
NEZ060-081015-
Dawson NE-
450 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON COUNTY UNTIL
515 AM CDT...

At 450 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lexington, Overton and Sumner. 

LAT...LON 4092 9981 4097 9943 4090 9942 4070 9943
      4070 9942 4067 9942 4067 9950 4068 9954
      4068 9959 4069 9962 4068 9964 4070 9971
      4070 9982
TIME...MOT...LOC 0950Z 266DEG 21KT 4084 9970 

$$

Billings Wright

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:24 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 8, 3:24 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
324 AM CDT Wed Aug 8 2018

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Aug 8 2018

Upper air and satellite data continue to show overall
northwesterly flow in place across the region early this
morning, set up between high pressure centered over the desert SW
and broad troughing over the eastern third or so of the CONUS. A
weak surface pattern remains in place, keep winds light and
variable across the CWA. Have had isolated showers/storms develop
through the overnight hours, aided by an approaching upper level
shortwave disturbance and some lower level warm air advection.
MUCAPE looks to be around 1500 j/kg in the area, though overall
shear is on the weak side.

Primary concern, mainly today/this evening, will be with
precipitation chances. Models showing that there will be the
potential for the development of isolated/scattered activity, as
an upper level shortwave disturbance treks southeast across the
region. With the coverage shown by models, they aren't all exactly
showing it the same areas, so it's difficult to have much
confidence that one area has better chances than another, and have
slight chance PoPs CWA-wide in the forecast...which will also be
aided this afternoon by peak heating. Kept some PoPs around into
the early evening, though things should diminish in the wake of
this disturbance and loss of peak heating. Thinking that strong
storms will be possible, and though weak deeper layer shear should
help keep the overall threat of severe weather lower, wouldn't be
too shocked to see an isolated marginally severe storm.

Otherwise, no notable changes made to winds/temperatures for
today. Winds are expected to remain on the lighter side (~10 MPH)
and generally westerly, with highs forecast to reach the mid-upper
80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Aug 8 2018

The forecast at the start of the long term period remains a dry
one. Thursday morning, models are in good agreement showing a
more amplified upper level pattern in place. Sharper north-
northwesterly is expected across the region with the western CONUS
ridging building further north into Canada, thanks to a stronger
low pressure system off the west coast and broad troughing over
the eastern CONUS, along with today's disturbance continuing its
southward trek. The surface pattern continues to be on the weaker
side, with light westerly winds expected. Not a lot changes
through the daytime hours Thursday, with highs forecast to be just
a touch above normal for this time of year, reaching around the
90 degree mark. As we get into the overnight hours Thursday night-
early Friday morning, models are showing the potential for yet
another shortwave disturbance to slide south through the region.
Models don't totally agree with whether we get some scattered
precipitation to develop along a weak sfc boundary, but the model
blend did insert some slight chance PoPs and decided to keep them.

Looking ahead to the end of this week and into the start of next
week, overall, no significant changes were made to the forecast.
Models continue to show the upper level ridge axis becoming tilted
SW-NE this weekend as a stronger storm system moves into western
Canada/Pac NW, eventually breaking down/retrograding west into
early next week as that storm system slides east across Canada.
The forecast Friday through Monday remains dry, though confidence
in whether it stays that way wanes as we get into Sun-Mon. Models
showing the potential for a low pressure system to develop over
portions of the Srn Plains, question is if any of that precip can
creep far enough north to affect our CWA. Storm chances return to
the forecast Mon night-Tuesday with the upper level ridge looking
to have been broken down. No big changes to forecast highs either,
remaining generally in the mid-upper 80s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1210 AM CDT Wed Aug 8 2018

VFR conditions are currently forecast for this TAF period. Recent
radar has shown a small cluster of storms around central portions
of the CWA, so have a VCTS mention going for a couples at both
sites. Kept the rest of the period dry, but confidence in that
isn't the highest, as some models show the potential for scattered
activity at various times through the day. Just not enough
confidence in any impact at the terminal sites to insert a mention
at this point.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Aug 8, 4:01 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
401 AM CDT Wed Aug 8 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
401 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorm chances are in the forecast
across the entire outlook area today and into early this evening.
While some storms may be strong, with hail near the size of
nickels and 50 MPH wind gusts possible, the overall threat for
severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances return to the forecast Thursday night, then
again Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 8, 4:50 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
450 AM CDT WED AUG 8 2018

NEZ060-081015-
Dawson NE-
450 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON COUNTY UNTIL
515 AM CDT...

At 450 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lexington, Overton and Sumner.

LAT...LON 4092 9981 4097 9943 4090 9942 4070 9943
      4070 9942 4067 9942 4067 9950 4068 9954
      4068 9959 4069 9962 4068 9964 4070 9971
      4070 9982
TIME...MOT...LOC 0950Z 266DEG 21KT 4084 9970

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:04 AM CDTSpecial Weather StatementGIDBuffalo26 min
Aug 8, 5:15 AM CDTSpecial Weather StatementGIDBuffalo30 min
Aug 8, 5:41 AM CDTSpecial Weather StatementGIDBuffalo34 min
Aug 8, 6:06 AM CDTSpecial Weather StatementGIDPhelps24 min
Aug 8, 6:22 AM CDTSpecial Weather StatementGIDPhelps23 min
Aug 8, 6:41 AM CDTSpecial Weather StatementGIDFranklin49 min
Aug 8, 7:25 AM CDTSpecial Weather StatementGIDFranklin50 min
Aug 8, 4:36 PM CDTSpecial Weather StatementGIDFurnas24 min
Aug 8, 4:59 PM CDTSpecial Weather StatementGIDFurnas31 min
Aug 8, 6:10 PM CDTSpecial Weather StatementGIDThayer35 min
Aug 8, 8:11 AM CDTSpecial Weather StatementGIDSmith49 min
Aug 8, 8:57 AM CDTSpecial Weather StatementGIDSmith48 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.